Buprenorphine

Starting Bupe From Fentanyl Can Be a Nightmare. Microdosing Methods Help

What I remember most about precipitated withdrawal last year is the color yellow. It was like living the gruesome, nightmare version of a Coldplay song: I puked and shit, I emptied my intestines from end to end, and it was… all yellow.

Pungent, bitter, mustard-yellow liquid spluttered out of me on-and-off for hours, coupled with full-body chills and an overwhelming anxious fatigue. Less intense variations of these symptoms lasted intermittently for the next two days. When I could finally trust myself to be a few feet from a toilet for longer than a couple minutes, I curled into a sad, sweaty ball beneath a bundle of covers, cuddling a plastic shopping bag in case I needed to spew any more yellow bile. The color still makes my stomach muscles clench.

It wasn’t my first time taking buprenorphine. I knew it was important to wait until enough time had passed since my last use of a conventional opioid, in order to avoid precipitated withdrawal. After years of safely balancing regular heroin use with occasional buprenorphine in my early twenties, followed by years of buprenorphine-based recovery—with a couple slips and more than one successful induction—I wasn’t at all worried about re-starting.

But one major change had taken place in the illicit market since my previous time starting bupe from active use: the spread of fentanyl, which was definitely present in the heroin I was using—I tested positive for it at the clinic where I received my buprenorphine.

Still, I always thought of fentanyl as a short-acting opioid, and online guidelines gave me the impression that waiting 12-to-24 hours was long enough. But even though I waited more than 24 hours after my last use, counting enough withdrawal symptoms to score above a five on the COWS Scale, I still experienced that horror show.

“The usual opiate withdrawal symptoms but multiplied by 100, and they came on at once.”

I’m not alone. Keith, who asked that only his first name be used, told me that he tried buprenorphine a few years ago, while he was addicted to illicit fentanyl. He had purchased the bupe on the street, and knew that it could induce withdrawal if taken too soon. But he’d also been told he could use it to get through a day when he couldn’t get dope.

About 24 hours after his last fentanyl use, he took a “tiny piece,” then a few minutes later topped it off with a bit more, totaling what he thinks was about three or four milligrams. Within 20 minutes, he said, he “knew what precipitated withdrawal was.”

He described it as “the usual opiate withdrawal symptoms but multiplied by 100, and they came on at once … very bad stomach symptoms, diarrhea, extreme fatigue, restless [and] cramping legs, extreme hot flashes and sweats followed by chills, watery eyes, sneezing, [and] nausea.”

Share

Share on facebook
Share on twitter
Share on linkedin
Share on email
Share on print

Follow Us